Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 33, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2017, 6:11 PM MST for Pinal County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2017, 6:11 PM MST (01:11 UTC)
- Expired
- Jul 14, 2017, 7:00 PM MST
- In force
- 49 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 70 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:35 PM MST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 2796 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127 WUUS55 KTWC 150111 SVRTWC AZC021-150200- /O.NEW.KTWC.SV.W.0033.170715T0111Z-170715T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 611 PM MST FRI JUL 14 2017 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... South central Pinal County in southeastern Arizona... * Until 700 PM MST * At 610 PM MST, a severe thunderstorm was located 21 miles southeast of Florence, or across remote area of south central Pinal county along Highway 79, moving southwest at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will remain over mainly remote areas of south central Pinal County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3288 11121 3274 11106 3260 11130 3274 11146 TIME...MOT...LOC 0110Z 047DEG 21KT 3276 11120 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:26 PM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 14, 2:26 PM MST, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 226 PM MST Fri Jul 14 2017 .SYNOPSIS...Scattered mainly afternoon and evening will occur into next week. The stronger thunderstorms will produce locally heavy rainfall and strong gusty winds. Daytime temperatures will be near seasonal normals through Saturday, then below average daytime temperatures will prevail for most locations next week. && .DISCUSSION...Slow start to convection today, with scattered activity currently ongoing along the Mogollon Rim and just a few cells over Cochise and southern Santa Cruz counties. The KTWC 170714/18Z release indicates warming at the mid levels. With less cloud cover, most places should reach convective temperature this afternoon, which will still allow for isolated to scattered showers/thunderstorms to develop late this afternoon into the evening hours tonight. Any cells that do develop will move to the southwest at 15-20 mph on decent mid-level northeast flow. Overall, the upper level pattern was defined by a large high pressure ridge over much of the western United States, with one 594 dm high center over northwest Arizona and another over the Texas Panhandle and an inverted trough sandwiched between these two features to our southeast over Chihuahua, Mexico. By Sunday, the high center will consolidate to our north over Utah, as the inverted trough continues it's slow west/northwest progression and the flow turns more easterly. The latest guidance figures and GFS/ECMWF model runs all indicate that the Saturday through Tuesday time frame will be rather active, with deep moisture in place and better dynamics as the inverted trough edges into the region. For Tucson and areas west, precipitation chances will be highest during the late afternoon and evening hours, while areas to the east and along the rim will see convection fire earlier in the afternoon. Mid to late next week, the upper high shifts to our northeast over Colorado, with the flow becoming southeast aloft across southeast Arizona. With no large scale features to key in on, will need to look for more subtle sub-synoptic features to access which day may be more of an "up" day during this time frame. The models have a difficult time handling these situations this far out, so have gone with a standard monsoon forecast of isolated to scattered mainly afternoon/evening showers and thunderstorms and lesser chances during the overnight and early morning hours Wednesday through Friday of next week. Daytime high temperatures will be close to seasonal normals through Saturday, then highs are forecast to be a few degrees below normal, through next week, especially Monday and Tuesday. && .AVIATION...Valid thru 15/23Z. Isolated to scattered -TSRA/-SHRA will occur thru Saturday with the periods for the greatest coverage during the afternoon and evening hours. Brief gusts near 45 kts with the strongest TSRA. Otherwise, VFR conditions with surface wind variable in direction mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms will prevail into next week. Expect brief strong, gusty and erratic winds due to thunderstorm outflows. Otherwise, 20-foot winds will generally be terrain driven at less than 15 mph. Occasional gusts will occur during the afternoon hours due to daytime heating. High temperatures will be close to seasonal normals into Saturday, then daytime temperatures will be at least a few degrees below normal next week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 14, 3:55 PM MST, 2 hours 16 minutes before
Special Weather Statement National Weather Service Tucson AZ 355 PM MST FRI JUL 14 2017 AZZ509>511-142330- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow-Galiuro and Pinaleno Mountains including Mount Graham- 355 PM MST FRI JUL 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM COUNTY UNTIL 430 PM MST... At 354 PM MST, Doppler radar was tracking a strong thunderstorm near Safford, moving southwest at 30 mph. Winds in excess of 40 mph and brief heavy rain will be possible with this storm. Locations impacted include... Safford, Thatcher, Solomon, Swift Trail Junction and Frye Mesa Dam. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3301 10958 3292 10944 3257 10964 3282 10992 TIME...MOT...LOC 2254Z 034DEG 24KT 3285 10962
Special weather statement, Jul 14, 4:38 PM MST, 1 hour 33 minutes before
Special Weather Statement National Weather Service Tucson AZ 438 PM MST FRI JUL 14 2017 AZZ504-506-507-514-150015- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Southeast Pinal County including Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 438 PM MST FRI JUL 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL 515 PM MST... At 437 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from near Oracle to 6 miles east of San Manuel. Movement was south at 15 mph. Winds in excess of 40 mph and brief heavy rain will be possible with these storms. Locations impacted include... San Manuel, Oracle, Campo Bonito, Saddlebrooke, Oracle Junction, Biosphere 2, Catalina and Redington. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until 1100 PM MST for southeastern Arizona. LAT...LON 3251 11107 3238 11046 3260 11045 3272 11092 TIME...MOT...LOC 2337Z 012DEG 13KT 3266 11086 3259 11053
Special weather statement, Jul 14, 5:35 PM MST, 36 minutes before
Special Weather Statement National Weather Service Tucson AZ 535 PM MST FRI JUL 14 2017 AZZ505-506-150115- Southeast Pinal County including Kearny/Mammoth/Oracle-South Central Pinal County including Eloy/Picacho Peak State Park- 535 PM MST FRI JUL 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 615 PM MST... At 534 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southwest of Kearny to 9 miles west of Oracle. Movement was southwest at 15 mph. Wind gusts of 50 mph and blowing dust will be possible with these storms. These storms will remain over mainly remote areas of central Pinal County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Areas of blowing dust may briefly reduce visibilities to near or below 1 mile. If you encounter localized dense blowing dust, do not drive into it if at all possible. && A severe thunderstorm watch remains in effect until 1100 PM MST for southeastern Arizona. LAT...LON 3296 11135 3255 11113 3259 11090 3309 11095 TIME...MOT...LOC 0034Z 067DEG 14KT 3299 11097 3265 11095
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:35 PM MST | Special Weather Statement | TWC | Pinal | 40 min |
| Jul 14, 5:36 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 4 hr |
| Jul 14, 6:20 PM MST | Dust Storm Warning | TWC | Pinal | 90 min |
| Jul 14, 6:32 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 43 min |
| Jul 14, 6:36 PM MST | Tornado Warning | TWC | Pinal | 24 min |
| Jul 14, 6:50 PM MST | Special Weather Statement | TWC | Pima | 25 min |
| Jul 14, 6:58 PM MST | Special Weather Statement | TWC | 47 min | |
| Jul 14, 7:01 PM MST | Tornado Warning | TWC | Pima, Pinal | 29 min |
| Jul 14, 7:33 PM MST | Special Weather Statement | TWC | Santa Cruz | 57 min |
| Jul 15, 3:19 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 15, 3:29 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 27 min |
| Jul 15, 3:41 PM MST | Special Weather Statement | TWC | Pinal | 64 min |
| Jul 15, 3:59 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 6 hr |
| Jul 15, 4:03 PM MST | Special Weather Statement | TWC | Pima | 42 min |
| Jul 15, 4:37 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
| Jul 15, 4:43 PM MST | Special Weather Statement | TWC | Pinal | 47 min |
| Jul 15, 4:52 PM MST | Special Weather Statement | TWC | Pinal | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.